Alert archive / Florida / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 222, NWS Tallahassee, FL

August 18, 20144 counties in Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 18, 2014, 1:28 PM CDT for 4 counties in Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2014, 1:28 PM CDT (18:28 UTC)
Expired
Aug 18, 2014, 2:15 PM CDT
In force
47 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Holmes County, FL, Jackson County, FL, Walton County, FL, Washington County, FL

What was reported inside it

TimeReportWhereRemark
Aug 18, 1:37 PM CDTTSTM WND DMG3 Nne De Funiak Springs, FLTREE DOWN ON STATE HIGHWAY 83 BLOCKING ONE LANE
Aug 18, 2:11 PM CDTTSTM WND DMG2 Se Cerrogordo, FLTREE DOWN ON COUNTY HIGHWAY 179A

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1273 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
818 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

320 
WUUS52 KTAE 181828
SVRTAE
FLC059-063-131-133-181915-
/O.NEW.KTAE.SV.W.0222.140818T1828Z-140818T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
128 PM CDT MON AUG 18 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOLMES COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF BONIFAY...
  EXTREME WEST CENTRAL JACKSON COUNTY IN THE PANHANDLE OF FLORIDA...
  CENTRAL WALTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF DE FUNIAK SPRINGS...
  NORTH CENTRAL WASHINGTON COUNTY IN THE PANHANDLE OF FLORIDA...
  THIS INCLUDES THE CITY OF CHIPLEY...

* UNTIL 215 PM CDT

* AT 125 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF DE FUNIAK SPRINGS...OR NEAR PINEY GROVE...AND MOVING
  EAST AT 35 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GLENDALE...CENTER RIDGE...PLEASANT HILL...ARGYLE...UNION...ARRANT
  SETTLEMENT...PONCE DE LEON...PROSPERITY...HUDSON...HICKORY HILL...
  BARKER STORE...BAKER SETTLEMENT...CERROGORDO...WESTVILLE...
  GRITNEY...IZAGORA...CARYVILLE...PITTMAN...HULAW...BETHLEHEM...
  MILLER CROSSROADS...ARDS CROSSROADS...NOMA...TENDIL CROSSING...NOMA
  JUNCTION...HOLMES COUNTY AIRPORT...HOLLAND CROSSROADS AND ESTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3085 8626 3098 8570 3100 8559 3099 8557
      3075 8554 3066 8622
TIME...MOT...LOC 1829Z 262DEG 31KT 3081 8612

$$

11-MOORE
2 follow-up statements
059 
WWUS52 KTAE 181855
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
155 PM CDT MON AUG 18 2014

FLC059-063-131-133-181915-
/O.CON.KTAE.SV.W.0222.000000T0000Z-140818T1915Z/
JACKSON FL-HOLMES FL-WALTON FL-WASHINGTON FL-
155 PM CDT MON AUG 18 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR NORTH CENTRAL WASHINGTON...CENTRAL WALTON...HOLMES AND EXTREME
WEST CENTRAL JACKSON COUNTIES...

AT 152 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED.  THIS STORM WAS
LOCATED NEAR CERROGORDO...OR 13 MILES WEST OF BONIFAY...MOVING EAST
AT 35 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GRITNEY...IZAGORA...CARYVILLE...PITTMAN...HULAW...BETHLEHEM...MILLER
CROSSROADS...ARDS CROSSROADS...NOMA...TENDIL CROSSING...NOMA
JUNCTION...HOLMES COUNTY AIRPORT...HOLLAND CROSSROADS AND ESTO

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. DO NOT WAIT UNTIL YOU
HEAR THE SOUND OF THUNDER TO TAKE COVER.

&&

LAT...LON 3097 8568 3099 8562 3099 8558 3099 8557
      3075 8554 3068 8607 3088 8612
TIME...MOT...LOC 1855Z 262DEG 31KT 3084 8586

$$

11-MOORE
352 
WWUS52 KTAE 181907
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
207 PM CDT MON AUG 18 2014

FLC059-063-131-133-181917-
/O.EXP.KTAE.SV.W.0222.000000T0000Z-140818T1915Z/
JACKSON FL-HOLMES FL-WALTON FL-WASHINGTON FL-
207 PM CDT MON AUG 18 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON...
CENTRAL WALTON...HOLMES AND EXTREME WEST CENTRAL JACKSON COUNTIES
WILL EXPIRE AT 215 PM CDT...

LAT...LON 3097 8568 3099 8562 3099 8558 3099 8557
      3075 8554 3068 8607 3088 8612
TIME...MOT...LOC 1907Z 262DEG 31KT 3085 8574

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 9:35 AM CDT, 3 hours 53 minutes earlier.

Area forecast discussion, Aug 18, 9:35 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1035 AM EDT Mon Aug 18 2014

.Near Term [Through Today]...
Deep layer ridging over the southeastern CONUS will allow the
sea-breeze to be the main driver of our local weather today. The 12Z
TAE sounding showed 1000-700mb flow was from the west at over 10
knots, which is our regime 5 sea-breeze pattern. The PWAT value of
1.85", which is 98% of the normal value. Overall, we're expecting a
pretty typical regime 5 day, with chances for afternoon
thunderstorms highest over north Florida, but with slightly more
coverage than normal for this pattern over our southeast Alabama
counties to account for storms coming into the area from the west.
Highs today will be in the mid 90s.

&&

.Aviation...
[Through 12Z Tuesday]  Showers and thunderstorms today will affect
ECP, TLH, VLD, and DHN and then clear out in the evening. Winds will
generally be from the west at 10 kts or less, with gustier winds
during thunderstorms.

&&

.Prev Discussion [307 AM EDT]...

.Short Term [Tonight Through Wednesday]...
A fairly potent shortwave will pass through northern Georgia on
Tuesday. A spoke of energy extending south of the main shortwave
is forecast to spread into the forecast area by afternoon. This
energy should help to somewhat counter the otherwise less
favorable westerly low-level flow pattern to generate scattered
showers and thunderstorms. Despite the scattered storms, the
westerly low-level flow will support temperatures in the mid 90s
during the afternoon.

Overall precip coverage will likely be lower on Wednesday as the
low-level flow becomes more northwesterly as the mid-level ridge
builds just west of the forecast area. The northwesterly flow will
be warmer as well, with mid to upper 90s expected for afternoon
highs.

.Long Term [Wednesday Night Through Monday]...
Through much of the extended period, high pressure will shift
northward/inland from the Gulf, shifting the winds from westerly
to northwesterly and then variable. This will mean even less
moisture transport, keeping PoPs slightly below climo for this
time of year. Temperatures will be warmer than normal, with highs
reaching the mid to upper 90s and lows only dipping into the mid
70s.

.Marine...
High pressure will remain situated over the central Gulf through
this week, keeping winds out of the west of southwest and
generally below 15 knots outside of isolated to scattered
thunderstorms. No headlines are anticipated this week.

.Fire Weather...
Red Flag conditions are not expected for the next several days.

.Hydrology...
Rainfall totals through Tuesday are expected to range from

&&

.Preliminary Point Temps/PoPs...

Tallahassee   95  76  94  75  97 /  50  10  40  30  40
Panama City   93  79  91  78  92 /  40  20  30  20  20
Dothan        94  74  93  73  96 /  40  20  40  20  20
Albany        95  74  94  75  97 /  40  20  30  20  30
Valdosta      96  73  93  74  96 /  40  20  40  30  30
Cross City    94  75  93  74  94 /  40  10  30  20  20
Apalachicola  90  79  91  77  92 /  40  20  30  20  30

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...MOORE
SHORT TERM...CAMP
LONG TERM...MOORE
AVIATION...MOORE
MARINE...CAMP
FIRE WEATHER...BARRY
HYDROLOGY...BOLDEN

In the hours before

Special weather statement, Aug 18, 1:08 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
208 PM EDT MON AUG 18 2014

FLZ019-028-029-181845-
LAFAYETTE FL-MADISON FL-INLAND TAYLOR FL-
208 PM EDT MON AUG 18 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR LAFAYETTE...
MADISON AND TAYLOR COUNTIES IN THE FLORIDA BIG BEND...

* UNTIL 245 PM EDT

AT 206 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A STRONG
THUNDERSTORM 15 MILES SOUTHWEST OF MADISON...OR NEAR EBB...MOVING
EAST AT 30 MPH.

WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT (8 5 0) 9 4
2 8 8 3 3...OR CONTACT LAW ENFORCEMENT.

LAT...LON 3042 8326 3019 8331 3031 8369 3042 8366
TIME...MOT...LOC 1807Z 279DEG 25KT 3037 8364

17-GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:08 PM CDTSpecial Weather StatementTAEMadison37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.